Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 203, NWS Bismarck, ND

August 8, 2001Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2001, 11:37 AM CDT for Divide County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2001, 11:37 AM CDT (16:37 UTC)
Expired
Aug 8, 2001, 12:40 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Divide County, ND

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:00 PM CDTHail 0.75Ambrose, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 4.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS53 KBIS 081637
SVRISN
NDC023-081740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
1137 AM CDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 1240 PM CDT

* AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM ABOUT 5 MILES WEST OF FORTUNA... MOVING
EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORTUNA AT 1140 AM CDT



MR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:30 AM CDT, 10 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 1:30 AM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT WED AUG 8 2001

THE FLOW REGIME IS PROGGED BY THE MODELS TO CHANGE DRAMATICALLY BY
60 HRS AS A STRONG SHORT WAVE PASSAGE LATE TONIGHT HERALDS A RETURN
TO A COOLER MID LEVEL FLOW FROM THE NORTHWEST. THIS WILL BRING
SEVERAL DAYS OF SIGNIFICANTLY COOLER AND DRIER WEATHER TO WESTERN
AND CENTRAL NORTH DAKOTA.

AT DAYBREAK TODAY CONVECTION WILL LIKELY BE ONGOING ALONG AND NORTH
OF THE EAST/WEST SURFACE BOUNDARY BISECTING THE STATE. THIS BOUNDARY
IS PROGGED TO SLOWLY DROP SOUTHEAST DURING THE DAY...WITH RENEWED
SEVERE WEATHER ALONG AND NORTH OF THE FRONT...LIKELY TO REGENERATE
BETWEEN 18Z AND 00Z...AS THE THE STRONG SHORTWAVE APPROACHES FROM
THE NORTHWEST. USING THE 00Z ETA FRONTAL POSITION...IT APPEARS THAT
THE THREAT FOR SEVERE WEATHER WILL EXTEND FROM BIS TO JMS AND POINTS
SOUTH.

IN THE TEMPERATURE DEPARTMENT...I USED THE ETA SURFACE TEMPERATURES
AND DEWPOINTS. THEY HAVE BEEN BETTER THAN THE MOS VALUES. THE ETA
INDICATES BIS AND JAMESTOWN WILL REACH THE LOW TO MID 90S WITH 70
DEWPOINTS. THIS WILL PUT US JUST BELOW HEAT ADVISORY CRITERIA.

THURSDAY WILL BE DRY AND SUNNY FOR THE WHOLE FORECAST AREA AS
CANADIAN HIGH PRESSURE PUSHES INTO THE STATE.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Aug 8, 11:21 AM CDT, 16 minutes before
NDZ001-081725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1121 AM CDT WED AUG 8 2001

A STRONG THUNDERSTORM IN EXTREME NORTHWEST DIVIDE COUNTY...WILL
CONTINUE MOVING EASTWARD AT AROUND 20 MPH. EXPECT HEAVY RAIN...
SMALL PEA SIZED HAIL AND FREQUENT LIGHTNING WITH THIS THUNDERSTORM
AS IT APPROACHES THE FORTUNA AREA AROUND 1130 AM CDT.

MR

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningBISMcLean58 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Aug 7, 10:02 PM CDTSevere Thunderstorm WarningBISFoster43 min
Aug 7, 10:05 PM CDTSevere Thunderstorm WarningBISMountrail25 min
Aug 7, 10:34 PM CDTSevere Thunderstorm WarningBISWells56 min
Aug 7, 11:09 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman66 min
Aug 7, 11:20 PM CDTSevere Thunderstorm WarningBISMcKenzie60 min
Aug 8, 2:30 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward60 min
Aug 8, 5:10 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce65 min
Aug 8, 5:28 PM CDTTornado WarningBISMcHenry, Pierce32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.